Article

Hunt N, Stern TA: The association between intravenous haloperidol and torsade de pointes: three cases and a literature review

Department of Psychiatry and Behavioral Sciences, Medical University of South Carolina, Charleston, USA.
Psychosomatics (Impact Factor: 1.67). 01/1995; 36(6):541-9. DOI: 10.1016/S0033-3182(95)71609-7
Source: PubMed

ABSTRACT Torsades de Pointes (TDP) is a potentially malignant ventricular arrhythmia that often has a drug-induced origin. Oral, but not intravenous, haloperidol has been generally associated with this arrhythmia. The authors detail three patient cases of TDP that occurred while the patients were receiving intravenous haloperidol. The authors discuss the known risk factors for the development of TDP and review the literature on ventricular arrhythmias associated with haloperidol use.

0 Followers
 · 
73 Views
 · 
0 Downloads
  • Source
    • "Torsades de pointes is a fatal complication associated with the use of haloperidol and atypical antipsychotics [91-96]. The 2013 SCCM PAD guidelines [30] do not suggest use of these drugs in patients with baseline prolongation of the QT interval, patients receiving concomitant medications known to prolong the QT interval, or patients with a history of this arrhythmia. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Delirium is a serious complication that commonly occurs in critically ill patients in the intensive care unit (ICU). Delirium is frequently unrecognized or missed despite its high incidence and prevalence, and leads to poor clinical outcomes and an increased cost by increasing morbidity, mortality, and hospital and ICU length of stay. Although its pathophysiology is poorly understood, numerous risk factors for delirium have been suggested. To improve clinical outcomes, it is crucial to perform preventive measures against delirium, to detect delirium early using valid and reliable screening tools, and to treat the underlying causes or hazard symptoms of delirium in a timely manner.
    Korean journal of anesthesiology 09/2013; 65(3):195-202. DOI:10.4097/kjae.2013.65.3.195
  • Source
    • "" This finding led European drug authorities to issue a black box warning. After that a prolongation of QTc interval in ECG of some individuals treated with haloperidol was related with fatal torsades de pointes the use of this drug became strictly regulated, especially in its parenteral formulation (Hunt and Stern, 1995; Jackson et al., 1997; Tisdale et al., 2001; Hassaballa and Balk, 2003; Meyer-Massetti et al., 2010). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Agitated behavior constitutes up to 10% of emergency psychiatric interventions. Pharmacological tranquilization is often used as a valid treatment for agitation but a strong evidence base does not underpin it. Available literature shows different recommendations, supported by research data, theoretical considerations, or clinical experience. Rapid tranquilization (RT) is mainly based on parenteral drug treatment and the few existing guidelines on this topic, when suggesting the use of first generation antipsychotics and benzodiazepines, include drugs with questionable tolerability profile such as chlorpromazine, haloperidol, midazolam, and lorazepam. In order to systematically evaluate safety concerns related to the adoption of such guidelines, we reviewed them independently from principal diagnosis while examining tolerability data for suggested treatments. There is a growing evidence about safety profile of second generation antipsychotics for RT but further controlled studies providing definitive data in this area are urgently needed.
    Frontiers in Psychiatry 05/2013; 4:26. DOI:10.3389/fpsyt.2013.00026
  • Source
    • "Thiapride is generally used for the treatment of agitation , aggressiveness, anxiety and sleep disorders in elderly patients (Steele et al 1993). The first report of torsade de pointes considered an elderly patient who was treated with thiapride and other neuroleptics (Wilt et al 1993; Hunt & Stern 1995; Sharma et al 1998). Another case report concerns a 76-year-old man in therapy with frusemide and ceftriaxone after hospitalization for bronchitis and mild congestive heart failure. "
    [Show abstract] [Hide abstract]
    ABSTRACT: The prolongation of the cardiac repolarization process, a result of the blocking of the Human Ether-ago-go Related Gene potassium channel, is an undesired accessory property shared by many pharmacological classes of non-cardiovascular drugs. Often the delayed cardiac repolarization process can be identified by a prolongation of the QT interval of the electrocardiograph. In these conditions, premature action potentials can trigger a dangerous polymorphic ventricular tachyarrhythmia, known as torsade de pointes, which occasionally can result in lethal ventricular fibrillation. In this work, brief descriptions of the electrophysiological basis of torsade de pointes and of the several pharmacological classes of torsadogenic drugs are given. Attention is focused on antipsychotics, with a deeper overview on the experimental and clinical reports about their torsadogenic properties.
    Journal of Pharmacy and Pharmacology 03/2005; 57(2):151-61. DOI:10.1211/0022357055272 · 2.16 Impact Factor
Show more